Discrete & Continuous Dynamical Systems
December 2010 , Volume 28 , Issue 4
A special issue
Trends and Developments in DE/Dynamics
Select all articles
Metric complexity functions measure an amount of instability of trajectories in dynamical systems acting on metric spaces. They reflect an ability of trajectories to diverge by the distance of $\epsilon$ during the time interval $n$. This ability depends on the position of initial points in the phase space, so, there are some distributions of initial points with respect to these features that present themselves in the form of Borel measures. There are two approaches to deal with metric complexities: the one based on the notion of $\epsilon$-nets ($\epsilon$-spanning) and the other one defined through $\epsilon$-separability. The last one has been studied in [1, 2]. In the present article we concentrate on the former. In particular, we prove that the measure is invariant if the complexity function grows subexponentially in $n$.
We consider the theory of correctors to homogenization in stationary transport equations with rapidly oscillating, random coefficients. Let ε << 1 be the ratio of the correlation length in the random medium to the overall distance of propagation. As ε $ \downarrow 0$, we show that the heterogeneous transport solution is well-approximated by a homogeneous transport solution. We then show that the rescaled corrector converges in (probability) distribution and weakly in the space and velocity variables, to a Gaussian process as an application of a central limit result. The latter result requires strong assumptions on the statistical structure of randomness and is proved for random processes constructed by means of a Poisson point process.
We present a numerical scheme for an efficient discretization of nonlinear systems of differential equations subject to highly oscillatory perturbations. This method is superior to standard ODE numerical solvers in the presence of high frequency forcing terms, and is based on asymptotic expansions of the solution in inverse powers of the oscillatory parameter $\omega$, featuring modulated Fourier series in the expansion coefficients. Analysis of numerical stability and numerical examples are included.
Many tissue level models of neural networks are written in the language of nonlinear integro-differential equations. Analytical solutions have only been obtained for the special case that the nonlinearity is a Heaviside function. Thus the pursuit of even approximate solutions to such models is of interest to the broad mathematical neuroscience community. Here we develop one such scheme, for stationary and travelling wave solutions, that can deal with a certain class of smoothed Heaviside functions. The distribution that smoothes the Heaviside is viewed as a fundamental object, and all expressions describing the scheme are constructed in terms of integrals over this distribution. The comparison of our scheme and results from direct numerical simulations is used to highlight the very good levels of approximation that can be achieved by iterating the process only a small number of times.
We discuss the long-time behavior of solutions to the Schrödinger equation in some separable Hilbert space, with particular emphasis on the spreading over some orthonormal basis. Various ways of studying wavepacket spreading from this perspective are described and their inter-relations investigated. We also state and discuss known results for concrete quantum systems relative to this general framework.
This paper explores event-based feedback schemes for controlling spike timing in phase models of neurons with the constraint of a charge-balanced stimulus over a period of stimulation. We present an energy-optimal control system based on variational methods. We also present a biologically-inspired quasi-impulsive control system that, mimicking the signaling behavior of real neurons, can achieve reference phase tracking. Applied to a pacemaker-driven ensemble, this control can achieve desynchronization using a set of charge-balanced stimuli.
We study the system
$ c_t+u \cdot \nabla c = \Delta c- nf(c) $
$ n_t + u \cdot \nabla n = \Delta n^m- \nabla \cdot (n \chi(c)\nabla c) $
$ u_t + u \cdot \nabla u + \nabla P - \eta\Delta u + n \nabla \phi=0 $
$\nabla \cdot u = 0. $
arising in the modelling of the motion of swimming bacteria under the effect of diffusion, oxygen-taxis and transport through an incompressible fluid. The novelty with respect to previous papers in the literature lies in the presence of nonlinear porous--medium--like diffusion in the equation for the density $n$ of the bacteria, motivated by a finite size effect. We prove that, under the constraint $m\in(3/2, 2]$ for the adiabatic exponent, such system features global in time solutions in two space dimensions for large data. Moreover, in the case $m=2$ we prove that solutions converge to constant states in the large--time limit. The proofs rely on standard energy methods and on a basic entropy estimate which cannot be achieved in the case $m=1$. The case $m=2$ is very special as we can provide a Lyapounov functional. We generalize our results to the three--dimensional case and obtain a smaller range of exponents $m\in$( m*$,2]$ with m*>3/2, due to the use of classical Sobolev inequalities.
This paper is a fusion of a survey and a research article. We focus on certain rigidity phenomena in function spaces associated to a symplectic manifold. Our starting point is a lower bound obtained in an earlier paper with Zapolsky for the uniform norm of the Poisson bracket of a pair of functions in terms of symplectic quasi-states. After a short review of the theory of symplectic quasi-states we extend this bound to the case of iterated Poisson brackets. A new technical ingredient is the use of symplectic integrators. In addition, we discuss some applications to symplectic approximation theory and present a number of open problems.
The classical mechanics of particle systems is developed on the basis of the precept that, kinematics and the notion of force aside, power expenditures are of the foremost importance. The essential properties of forces between particles follow from requiring that the net power expended within any subsystem of particles be frame-indifferent. Furthermore, requiring that the net power expended on any subsystem of particles by external agencies be frame-indifferent yields force, moment, and power balances. These balances account for inertia but hold relative to any frame-of-reference, inertial or noninertial. Assuming that each particle possesses an interaction energy that embodies the extent to which it is attracted or repelled by other particles leads to the proposition of an interaction-energy inequality that serves as a purely mechanical statement of the second law of thermodynamics. In combination with the power balance, this inequality provides an avenue to ensure that constitutive equations do not permit a violation of thermodynamics. This inequality is used to develop the simplest class of constitutive equations that account for both conservative and dissipative particle-particle interactions.
Schrödinger / Gross-Pitaevskii equations (NLS/GP) with a focusing (attractive) nonlinear potential and symmetric double well linear potential. NLS/GP plays a central role in the modeling of nonlinear optical and mean-field quantum many-body phenomena. It is known that there is a critical $L^2$ norm (optical power / particle number) at which there is a symmetry breaking bifurcation of the ground state. We study the rich dynamical behavior near the symmetry breaking point. The source of this behavior in the full Hamiltonian PDE is related to the dynamics of a finite-dimensional Hamiltonian reduction. We derive this reduction, analyze a part of its phase space and prove a shadowing theorem on the persistence of solutions, with oscillating mass-transport between wells, on very long, but finite, time scales within the full NLS/GP. The infinite time dynamics for NLS/GP are expected to depart, from the finite dimensional reduction, due to resonant coupling of discrete and continuum / radiation modes.
Is a periodic orbit underlying a periodic pattern of spikes in a heterogeneous neural network stable or unstable? We analytically assess this question in neural networks with delayed interactions by explicitly studying the microscopic time evolution of perturbations. We show that in purely inhibitorily coupled networks of neurons with normal dissipation (concave rise function), such as common leaky integrate-and-fire neurons, all orbits underlying non-degenerate periodic spike patterns are stable. In purely inhibitorily coupled networks with strongly connected topology and normal dissipation (strictly concave rise function), they are even asymptotically stable. In contrast, for the same type of individual neurons, all orbits underlying such patterns are unstable if the coupling is excitatory. For networks of neurons with anomalous dissipation ((strictly) convex rise function), the reverse statements hold. For the stable dynamics, we give an analytical lower bound on the local size of the basin of attraction. Numerical simulations of networks with different integrate-and-fire type neurons illustrate our results.
We prove global existence for quasilinear wave equations in high dimensional exterior domains with Dirichlet boundary conditions. In particular, we permit the nonlinear term to depend on the solution, not just its first and second derivatives. The key estimates are variants on localized energy estimates.
This article reviews recent work with emphasis on deducing random dynamical systems for wave dynamics in the presence of highly disordered forcing by the topography. It is shown that the long wave reflection process generated by potential theory is the same as the one generated by a hydrostatic model. The standard (hydrostatic) shallow water equations are not the correct asymptotic approximation to the Euler equations when the topography is nonsmooth, rapidly varying and of large amplitude. Nevertheless the reflection process (statistically speaking) is shown to be the same.
New results are presented where the potential theory (probabilistic) results for reflection process are tested against Monte Carlo simulations with a hydrostatic Navier-Stokes numerical model. This numerical model is formulated in dimensional variables and was tested in real applications. The challenge in this part of our work was to set the numerical data accordingly with the regime of interest, and compare numerical results with those of the stochastic theory. Statistics with numerically reflected signals were produced through a Monte Carlo simulation. These reflected signals were averaged and compared to results given by the stochastic theory. Very good agreement is observed. Further experiments were performed in an exploratory fashion, hoping to stimulate new research from the Discrete and Continuous Dynamical Systems' readership.
We study the local well-posedness in low regularity of the Cauchy problem for the mKdV equation on one-dimensional torus by modifying the Fourier restriction method due to Bourgain. We show the local well-posedness in $H^s$, $s > 1/3$. In the case $s > 1/4$, we prove the local existence of solution in $H^s$ and moreover the well-posedness in $H^s$ under a certain additional assumption on initial data. For the proof, we modify the Fourier restriction norm to take into account the oscillation of the phase of solution, which is caused by the nonlinear interaction.
A mathematical model is presented for a localized energy source in a subdiffusive medium with advection. It is shown that blow-up cannot be prevented, regardless of the advection speed. This result holds for media associated with an unbounded spatial domain in one, two, or three dimensions. Results also suggest that increasing the advection speed will delay the time to blow-up, even though it does not prevent a blow-up. It is interesting to note that these results are in distinct contrast with the analogous classical diffusion problem, in which blow-up can be prevented by increasing sufficiently the advection speed. The asymptotic behavior of the temperature near the blow-up time is also presented.
Stability analyses and error estimates are carried out for a number of commonly used numerical schemes for the Allen-Cahn and Cahn-Hilliard equations. It is shown that all the schemes we considered are either unconditionally energy stable, or conditionally energy stable with reasonable stability conditions in the semi-discretized versions. Error estimates for selected schemes with a spectral-Galerkin approximation are also derived. The stability analyses and error estimates are based on a weak formulation thus the results can be easily extended to other spatial discretizations, such as Galerkin finite element methods, which are based on a weak formulation.
We study the problem of a potential interaction of a finite- dimensional Lagrangian system (an oscillator) with a linear infinite-dimensional one (a thermostat). In spite of the energy preservation and the Lagrangian (Hamiltonian) nature of the total system, under some natural assumptions the final dynamics of the finite-dimensional component turns out to be simple while the thermostat produces an effective dissipation.
We prove that the attractor of the 1D quintic complex Ginzburg-Landau equation with a broken phase symmetry has strictly positive space-time entropy for an open set of parameter values. The result is obtained by studying chaotic oscillations in grids of weakly interacting solitons in a class of Ginzburg-Landau type equations. We provide an analytic proof for the existence of two-soliton configurations with chaotic temporal behavior, and construct solutions which are closed to a grid of such chaotic soliton pairs, with every pair in the grid well spatially separated from the neighboring ones for all time. The temporal evolution of the well-separated multi-soliton structures is described by a weakly coupled lattice dynamical system (LDS) for the coordinates and phases of the solitons. We develop a version of normal hyperbolicity theory for the weakly coupled LDS's with continuous time and establish for them the existence of space-time chaotic patterns similar to the Sinai-Bunimovich chaos in discrete-time LDS's. While the LDS part of the theory may be of independent interest, the main difficulty addressed in the paper concerns with lifting the space-time chaotic solutions of the LDS back to the initial PDE. The equations we consider here are space-time autonomous, i.e. we impose no spatial or temporal modulation which could prevent the individual solitons in the grid from drifting towards each other and destroying the well-separated grid structure in a finite time. We however manage to show that the set of space-time chaotic solutions for which the random soliton drift is arrested is large enough, so the corresponding space-time entropy is strictly positive.
We review statistical equations for blind source separation problems, then introduce their stochastic approximation and recursive algorithms. The recurrence resembles discretization of nonlinear systems of ordinary differential equations which may not have global solutions in general. Though scaling variables were used before to control finite time blowup, instabilities may arise from small divisor problem during silent periods of speech signals, and asymptotic balance as a necessary condition for convergence was ignored. To resolve these deficiencies, we propose a nonlocally weighted soft-constrained recursive algorithm. The nonlocal weighting of the iterations promotes stability and convergence of the algorithm. The scaling variables evolve by soft-constrained difference equations. Computations on synthetic speech mixtures based on measured binaural room impulse responses in enclosed rooms with reverberation time up to 1 second show that the new algorithm achieves consistently higher signal-to-interference ratio improvement than existing methods. The algorithm is observed to be stable and convergent, and is applied to separation of room recorded mixtures of song and music as well.
Add your name and e-mail address to receive news of forthcoming issues of this journal:
[Back to Top]